Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2002, 8:06 PM CDT for Emmet County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- May 5, 2002, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:20 PM CDT | Hail 0.75 | Estherville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
| May 5, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 5, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 060106 SVRDSM IAC063-060145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 806 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA * UNTIL 845 PM CDT * AT 804 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 25 MILES NORTHEAST OF SPENCER...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRUVER AROUND 810 PM... NEAR DOLLIVER AROUND 820 PM AND 8 MILES NORTH OF RINGSTED AROUND 825 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY EVENING FOR NORTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY MORNING FOR NORTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4351 9492 4327 9491 4327 9448 4352 9449 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 5, 2:30 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT SUN MAY 5 2002 MAIN FOCUS WILL BE ADVERSE WX FOR LTR TNGT AND PSBLE EVENTS MON AND TUE. MODELS REMAIN WITH YESTERDAYS SCENARIO WITH WSW FLO AND WEAK IMPULSES RUNNING IN THE FLO ACRS THE ST AND INTERACTING SOMEWHERE WITH A BOUNDARY. PIN POINTING MOST FAVORED AREAS OF DVLPMNT AND TO RECEIVE HEAVIER RAINS IS DIFFICULT AS MODELS WITH TIME GO THEIR SEPERATE WAYS. AS USUAL AVN MOST AGRESSIVE ON TNGTS S/W IN FLO COMPARED TO OTHER MODELS. MONDAY MAYBE MOST RAIN FREE DAY THO MORE DVLPMNT EXPECTED BY TUESDAY MRNG AND INTO TUESDAY NGT. BOUNDARIES MOVG NWRD IE WARM FNTS AND LAID DOWN ONES FROM CONVECTION FUZZ PICTURE OF WHEN AND WHERE. THO SOME DVLPMNT THIS AFTN WULD EXPECT BETTER DVLPMNT LTR THIS EVNEING AND OVRNGT INTO ERY MRNG. ON MON WITH NO REAL DISCERNABLE S/W IN FLO DRY AND WARM DAY. THEN ALL MODELS IN FAIR AGREEMENT BRINGING UP NXT S/W TO AID DVLP LT MON NGT. THEN LARGE SCALE TROF FM WRN CANADA FINALLY MAKE SIT MOVE ACRS NRN U.S. TUE AFNT AND NGT WITH FAIRLY GD CHC OF SVR IN IA TUE AFTN. HAVE FAVORED SLOWER/DRIER ETA AS THIS MODEL MOST CONSISTENT ON HALNDING OF UPCOMING SYSTEM. ETA LEANS INTO DVLPMNT ACRS ENTIRE ST LTR TNGT WITH GD FORCING AND HINT OF BOUNDARY IN THE AREA UNDER GD THETA E RIDGE. REAL PROBLEM WILL BE HOW QUICKLY ALL ELEMENTS COME TOGETHER AS MOISTURE STILL ON WAY AND CAPES WEAK ATTM HWVR EXPECT FURTHER DESTABLIZATION. ETA AND STRONGER HINT FROM AVN TUE NGT OF PSBLE MCS WITH DECENT QPF. ERY DVLPMNT LKLY SVR THEN EXPECT TURN INTO RAINERS WITH LTL OR NO SVR. IN EARLY PERIODS FAVOR HIER FWCS THEN WITH COOLING TREND IN LTR PDS GUID COMES TOGETHER. IN EXTENDED ANOTHER MOSTLY UNSETTLED PERIOD WITH LKLY PERIODS OF RAIN WED AND AGN LT FRI NGT AND SAT/SAT NGT WITH LINGERING SHWRS SUN. CANADIAN AND MRF SPT THESE WET PERIODS AS SEVERAL STG DYNAMICAL SYSTEMS MOVE ACRS THE AREA IN CONTINUED SWRLY FLO WITH GD MOISTURE IN PLACE ON FRI NGT AND INTO SAT. GUID TEMPS LOOK GD WITH SOME MINOR ADJSTMNTS. .DSM...NONE FORSTER
In the hours before
Local storm report, May 5, 6:55 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 6 NW AUDUBON IA .88 INCH HAIL
05/05/02 AUDUBON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| May 5, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 47 min |
| May 5, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| May 5, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| May 5, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 46 min |
| May 5, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 52 min |
| May 5, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| May 5, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 64 min |
| May 5, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 5, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 34 min |
| May 5, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.